If You Take This Popular Vitamin, Stop Immediately, FDA Warns

Consuming the vitamin could potentially cause organ damage, the agency says.

Vitamins are part of many people's everyday routines, taken in the hope that doing so will help them enjoy better health in the long run. However, if you're taking one particular brand of vitamins, you might actually be jeopardizing your well-being. In fact, the U.S. Food & Drug Administration (FDA) just announced that anyone with these vitamins at home should "stop consumption immediately." Read on to find out if a supplement in your routine could be putting you in harm's way. And if you want to protect your health, If You Take These 2 OTC Meds Together, You're Putting Your Liver at Risk.

Select Vitafusion vitamins have been recalled.

gummy vitamins being poured out of a bottle onto white surface
Shutterstock/J.A. Dunbar

On April 20, the FDA announced that Church & Dwight Co. had voluntarily recalled multiple types of gummy vitamins manufactured under the Vitafusion label. The recalled vitamins include the brand's Vitafusion 50-count Kids Melatonin gummies printed with UPC number 0-27917-00170-8; Vitafusion 220-count Fiber Well gummies printed with UPC number 0-27917-01984-0; Vitafusion 250-count SleepWell gummies printed with UPC number 0-27917-02524-7; Vitafusion 150-count MultiVites gummies printed with UPC number 0-27917-01919-2; Vitafusion 44-count Melatonin gummies printed with UPC number 0-27917-28011-0; Vitafusion 140-count Melatonin gummies printed with UPC number 0-27917-02671-8; and Vitafusion 90-count Fiber Well gummies printed with UPC number 0-27917-01890-4. And for the latest health and safety news delivered straight to your inbox, sign up for our daily newsletter.

The vitamins were pulled from the market over contamination concerns.

older woman making phone call while looking at pill bottle
Shutterstock/A3pfamily

The affected vitamins, which were sold both at brick-and-mortar stores and online between Nov. 13, 2020 and April 9, 2021, may be contaminated with a "metallic mesh material," according to the recall notice.

Anyone in possession of the recalled vitamins can contact Church & Dwight Co.'s Consumer Affairs team at (800) 981-4710 to receive a full refund.

And for a supplement to steer clear of always, This Is the One Vitamin You Should Never Take, Doctors Say.

The recalled vitamins could cause serious health issues if consumed.

young woman with stomach pain
Shutterstock/Photoroyalty

While no illnesses or injuries related to consumption of the Vitafusion gummies had been reported at the time the recall notice was published, anyone with the affected vitamins at home "should stop consumption immediately," the recall notice states.

If consumed, the material that may be contaminating the recalled vitamins "could lead to damage of the digestive tract." According to a 2012 review of 21 cases of gastrointestinal tract perforation due to foreign bodies published in the British Journal of Medical Practitioners, researchers found that 52.38 percent of patients had to undergo an emergency laparotomy surgery and 47.6 percent had to undergo an intestinal resection with ileostomy. In total, 14.28 percent of patients experienced infection at the surgical site and 9.5 percent of patients died. And for more safety hazards hiding in your medicine cabinet, If You Take This Common Medication to Sleep, Stop Now, New Study Says.

The vitamins join a long list of supplements to be recalled this year.

pill bottles and loose pills on counter
Shutterstock/Jinning Li

The recalled gummies are far from the only supplements to be pulled from the market this year over contamination concerns. On March 29, 2021, the FDA announced that 10 male enhancement supplements had been subject to recall in 2021 over contamination with prescription drug ingredients. On April 3, the FDA announced that 24 different protein powders were being recalled after it was discovered that they may be contaminated with eggs, milk, wheat, or soy, common allergens that can result in a "serious or life-threatening" reaction for individuals with allergies or sensitivities to the aforementioned ingredients. And for more supplements you're better off avoiding, If You're Overdoing This Supplement, Your Heart Is at Risk, Doctors Say.

Filed Under
 •  •